Missouri, 2004

Hail in Missouri, April 22, 2004

April 22, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 22, 2:07 PM CST, 7 hours 45 minutes earlier.

Area forecast discussion, Apr 22, 2:07 PM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT THU APR 22 2004

...MESOSCALE DISCUSSION...

.DISCUSSION...
STORMS HAVE ALREADY INITIATED ALONG THE 850 CONVERGENCE AXIS OVER
SOUTHERN MISSOURI.  SUFFICIENT INSTABILITY HAS SEEPED INTO SOUTHERN
MISSOURI FOR THE INITIATION OF STRONG TO SEVERE THUNDERSTORMS.  A
WARM FRONT EXISTS ALONG THE MISSOURI AND ARKANSAS BORDER...ALONG AND
A FEW MILES NORTH OF THIS FEATURE WILL BE AN AREA PRIME FOR
TORNADOES THIS AFTERNOON AND THIS EVENING...IF STRONG UPDRAFTS TAP
INTO THIS ENHANCED AREA OF HORIZONTAL VORTICITY.

CRAMER

SHORT TERM (TONIGHT - SATURDAY)...
FORECAST CHALLENGES WITHIN THE SHORT TERM WILL REVOLVE AROUND
CONVECTION TONIGHT...TOMORROW...AND SATURDAY.  AN INVERTED TROUGH
FEATURE ACROSS OKLAHOMA AND ALONG THE MISSOURI-ARKANSAS BORDER WILL
BE THE FOCUS FOR CONVECTION THIS EVENING AND TONIGHT.  THE SURFACE
LOW ONCE OVER WESTERN OKLAHOMA THIS MORNING HAS FILLED QUITE
NICELY...SO I DONT EXPECT ANY FURTHER NORTHWARD SURGE IN THE WARM
FRONT/INVERTED TROUGH.  THERE STILL REMAINS A THREAT FOR SEVERE
WEATHER ACROSS EXTREME SOUTHWEST MISSOURI TONIGHT AS STORMS DEVELOP
IN WARM SECTOR OVER NORTHEAST OKLAHOMA. THESE STORMS COULD BE SEVERE
WITH NICKEL SIZE HAIL AND THUNDERSTORM GUSTS UP TO 60 MPH AS THEY
SPREAD INTO MISSOURI. A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF
EXTREME SOUTHERN MISSOURI UNTIL 800 PM.

THE QUASI STATIONARY SYNOPTIC SCALE BOUNDARY WILL PRESS SOUTH OF THE
REGION AGAIN TONIGHT...HOWEVER...MAY BE CLOSE ENOUGH TOMORROW
AFTERNOON TO AFFECT SOUTHERN MISSOURI ONCE AGAIN.  ILL BE ISSUING A
FLOOD WATCH FOR SOUTHWESTERN MISSOURI WHICH WILL BE IN EFFECT UNTIL
TOMORROW MORNING. HOWEVER...AN EXTENSION TO THIS WATCH IS LIKELY INTO
SATURDAY AS THE PRIMARY COLD CORE SWINGS ACROSS THE CENTRAL PLAINS.
THE HEAVIEST RAINFALL TOTALS FROM RECENT RAIN HAS BEEN CONFINED TO
AREAS ALONG THE MISSOURI AND ARKANSAS BORDER...AN AREA THAT WILL
CONTINUE TO BE A FOCUS FOR MORE DEVELOPMENT THROUGH SATURDAY.
SHOWER AND THUNDERSTORM CHANCES WILL EXIST THROUGH ALL PERIODS
THROUGH SATURDAY NIGHT.

NO SIGNIFICANT CHANGES IN TEMPERATURES FROM THE ONGOING FORECAST.

CRAMER

LONG TERM (SUNDAY THROUGH WEDNESDAY)...
ACTIVE PATTERN WILL COME TO AN END BY EARLY MONDAY AS UPPER LOW
FINALLY MOVES OFF TO THE EAST OF MISSISSIPPI RIVER. GFS HAS MID
LEVEL FORCING OVER CENTRAL AND NORTHERN MISSOURI INTO MONDAY
MORNING. THIS WAS NOT IN PREVIOUS RUNS...SO ONLY EXTENDED POPS INTO
SUNDAY AFTERNOON TO ACCOUNT FOR MAIN TROUGH PASSAGE. DROPPED MAX
TEMPS SLIGHTLY ON SUNDAY AND MONDAY TO ACCOUNT FOR EXPECTED
LINGERING CLOUDS. NORTHWEST FLOW THEN SETS IN THROUGH TUESDAY NIGHT
BEFORE ZONAL FLOW AFFECTS WESTERN U.S. AND CENTRAL PLAINS. THEREFORE
INCREASED TEMPS A FEW DEGREES ON WEDNESDAY AND THURSDAY.
HOWEVER...BOTH GFS AND ECMWF SHOW APPROACHING FRONTAL SYSTEM AND MID
LEVEL TROUGH BY THURSDAY. GULF DOES NOT LOOK TO OPEN UP UNTIL LATE
THURSDAY...SO HAVE KEPT PRECIP OUT OF EXTENDED. INCREASED CLOUD
COVERAGE WEDNESDAY NIGHT ON. SO ALTHOUGH TEMPS WERE INCREASED IN
LATTER PART OF LONG TERM...STILL A DEGREE OR TWO LOWER THAN
SURROUNDING OFFICES DUE TO CLOUD COVERAGE. OTHER THAN THESE MINOR
CHANGES...EXTENDED LOOKED GOOD.

AL

&&

.AVIATION...
MAIN CONCERN WILL BE CEILINGS ASSOCIATED WITH POSSIBLE THUNDERSTORMS
MOVING NORTHWARD FORM OK/AR OVERNIGHT. KSGF AND KJLN WILL BE VFR
INTO THE EVENING HOURS. HAVE DROPPED CEILINGS TO THE LOW END OF MVFR
CATEGORY FOR NOW AFT 06Z...BUT IF THE CONVECTIVE SITUATION PLAYS OUT
AS ANTICIPATED WE WILL LIKELY SEE IFR CONDITIONS LATE TONIGHT AND
EARLY THU MORNING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.KS...NONE

WFO SGF
Hazardous weather outlook, Apr 22, 9:52 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1052 PM CDT THU APR 22 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1052 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND LARGE HAIL
  UP TO THE SIZE OF NICKELS.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT THE OZARKS REGION
  INTO EXTREME SOUTHEAST KANSAS THROUGH THE OVERNIGHT HOURS. THE
  THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED...WITH THE
  STRONGEST STORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.

  DISCUSSION:

  THE NEARLY STATIONARY FRONT WHICH HAD NOSED INTO FAR SOUTHERN
  MISSOURI LATE THIS AFTERNOON HAS SETTLED BACK SOUTH INTO
  NORTHERN ARKANSAS EARLY THIS EVENING. ALTHOUGH THUNDERSTORMS
  WILL CONTINUE ACROSS THE REGION OVERNIGHT...THE LOSS OF DAYTIME
  HEATING AND A RELATIVELY COOL AND STABLE LOW LEVEL AIRMASS WILL
  HELP LIMIT THE THREAT OF SEVERE WEATHER.

  ACROSS SOUTHERN MISSOURI...SEVERAL ROUNDS OF THUNDERSTORMS OVER
  THE PAST SEVERAL DAYS HAS RESULTED IN BETWEEN TWO AND THREE INCHES
  OF RAINFALL. ADDITIONAL RAINFALL COULD LEAD TO MORE WIDESPREAD
  FLOODING...AND A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHERN
  MISSOURI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SEVERAL ROUNDS OF POTENTIALLY HEAVY RAIN ARE POSSIBLE FROM LATE
  FRIDAY AFTERNOON THROUGH SATURDAY NIGHT, AND SOME AREAS OF
  SOUTHERN MISSOURI MAY RECEIVE AN ADDITIONAL INCH OR TWO OR
  RAIN. DEPENDING ON RAINFALL TOTALS RECEIVED THURSDAY NIGHT,
  ADDITIONAL HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT DUE TO THE ISOLATED
  NATURE OF ANY HAIL.

BOOKBINDER

In the hours before

Special weather statement, Apr 22, 8:50 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CDT THU APR 22 2004

MOZ096-097-101>106-230900-
BARRY-DOUGLAS-HOWELL-MCDONALD-OREGON-OZARK-STONE-TANEY-
INCLUDING THE CITIES OF...AVA...BRANSON...MONETT AND WEST PLAINS.
950 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 107...IN EFFECT UNTIL 400 AM CDT FRIDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...DOUGLAS...HOWELL...MCDONALD...OREGON...OZARK...STONE AND
TANEY.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BRANSON...MONETT AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BOOKBINDER
Local storm report, Apr 22, 8:53 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             5 SE ANN                36.98N 92.14W
04/22/2004  2.75 INCH        DOUGLAS            MO   LAW ENFORCEMENT

            DAMAGE TO PICKUP TRUCK FROM LARGE HAIL NEAR
            DOUGLAS-OZARK COUNTY BORDER.

AL
Local storm report, Apr 22, 8:55 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             NOBLE                   36.75N 92.57W
04/22/2004  0.88 INCH        OZARK              MO   BROADCAST MEDIA

AL
Local storm report, Apr 22, 8:58 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             5 SE SQUIRES            36.80N 92.56W
04/22/2004  2.75 INCH        DOUGLAS            MO   LAW ENFORCEMENT

            DAMAGE TO PICKUP TRUCK FROM LARGE HAIL NEAR
            DOUGLAS-OZARK COUNTY BORDER.

0930 PM     FLOOD            8 W AVA                 36.95N 92.79W
04/22/2004                   DOUGLAS            MO   LAW ENFORCEMENT

            LOW WATER CROSSINGS FLOODED IN WESTERN PART OF COUNTY.

AL
Local storm report, Apr 22, 9:08 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1008 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             4 NW WEST PLAINS        36.77N 91.90W
04/22/2004  0.88 INCH        HOWELL             MO   LAW ENFORCEMENT

1000 PM     HAIL             1 W WEST PLAINS         36.73N 91.87W
04/22/2004  0.88 INCH        HOWELL             MO   EMERGENCY MNGR

AL
Local storm report, Apr 22, 9:51 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             4 NW WEST PLAINS        36.77N 91.90W
04/22/2004  0.75 INCH        HOWELL             MO   LAW ENFORCEMENT

1000 PM     HAIL             1 W WEST PLAINS         36.73N 91.87W
04/22/2004  0.75 INCH        HOWELL             MO   EMERGENCY MNGR

1051 PM     HAIL             THAYER                  36.52N 91.55W
04/22/2004  0.88 INCH        OREGON             MO   LAW ENFORCEMENT

AL

The radar

The Springfield radar (KSGF), 183 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oregon

When
April 22, 9:52 PM CST
Where
Oregon County, Thayer
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.517, -91.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391511.